Schizophrenia Home > Antipsychotic Medication Withdrawal
If a person suddenly stops taking an antipsychotic medication, withdrawal symptoms can occur, even though these substances are not addicting or likely to be abused. Symptoms can include diarrhea, nausea, and shakiness, among other things. To avoid severe symptoms of antipsychotic medication withdrawal, be sure to talk to your healthcare provider before stopping your medication.
Antipsychotic Medication Withdrawal: An OverviewAntipsychotics are prescription medications used to treat psychotic disorders, such as schizophrenia, schizoaffective disorder, or psychotic depression. As with most medications for mental illnesses, stopping an antipsychotic medication is not recommended without your healthcare provider's approval and supervision. Although antipsychotics are not addicting and are not likely to be abused, the brain may need time to adjust to stopping an antipsychotic medication.
Symptoms of Antipsychotic Medication WithdrawalSymptoms of antipsychotic medication withdrawal can include but are not limited to:
- Digestive problems, such as diarrhea or stomach pain
- Nausea and vomiting
- Hallucinations, delusions, or other psychotic symptoms.
These withdrawal symptoms may not improve with time, as they may be symptoms of the underlying disorder (such as schizophrenia).